Alert archive / Washington / Gale Warnings in 2015

Gale Warning 40, NWS Seattle, WA

August 2, 2015

NWS Seattle, WA issued this gale warning at Aug 2, 2015, 3:12 PM PDT. It took effect at Aug 2, 2015, 6:00 PM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2015, 3:12 PM PDT (22:12 UTC)
In effect from
Aug 2, 2015, 6:00 PM PDT
Expired
Aug 3, 2015, 12:00 AM PDT
In force
6 hr
Issued by
NWS Seattle, WA

The text

As transmitted, in the capitals the NWS used until 2016.

315 
WHUS76 KSEW 022212
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
312 PM PDT SUN AUG 2 2015

PZZ131-132-030615-
/O.EXT.KSEW.SC.Y.0166.000000T0000Z-150803T0100Z/
/O.NEW.KSEW.GL.W.0040.150803T0100Z-150803T0700Z/
/O.CON.KSEW.GL.A.0023.150803T2200Z-150804T1000Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
312 PM PDT SUN AUG 2 2015

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM PDT THIS
EVENING...
...GALE WARNING IN EFFECT UNTIL MIDNIGHT PDT TONIGHT...
...GALE WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH
LATE MONDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL MIDNIGHT PDT TONIGHT. 

* WIND AND WAVES...WEST WIND RISING TO 25 TO 35 KNOTS THIS
  EVENING...EASING TO 15 TO 25 KNOTS AFTER MIDNIGHT. WIND WAVES
  BUILDING TO 4 TO 7 FEET THIS EVENING...THEN SUBSIDING TO 2 TO 4
  FEET. WEST WIND 30 TO 40 KT POSSIBLE MONDAY NIGHT...WITH WIND
  WAVES 5 TO 8 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ170-173-176-030615-
/O.EXT.KSEW.SC.Y.0164.000000T0000Z-150803T1000Z/
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO
60 NM-
312 PM PDT SUN AUG 2 2015

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 AM PDT MONDAY...

* WIND AND WAVES...NORTHWEST WIND 15 TO 25 KNOTS. WIND WAVES 2 TO
  5 FEET. NORTHWEST SWELL 6 FEET AT 6 SECONDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ153-156-030615-
/O.EXT.KSEW.SC.Y.0166.000000T0000Z-150803T1000Z/
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM-
312 PM PDT SUN AUG 2 2015

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 AM PDT MONDAY...

* WIND AND WAVES...NORTHWEST WIND 15 TO 25 KNOTS. WIND WAVES 2 TO
  5 FEET. NORTHWEST SWELL 5 FEET AT 6 SECONDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
1 follow-up statement
805 
WHUS76 KSEW 030340
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
840 PM PDT SUN AUG 2 2015

PZZ131-132-031145-
/O.CON.KSEW.GL.W.0040.000000T0000Z-150803T0700Z/
/O.NEW.KSEW.SC.Y.0167.150803T0700Z-150803T1200Z/
/O.CON.KSEW.GL.A.0023.150803T2200Z-150804T1000Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
840 PM PDT SUN AUG 2 2015

...GALE WARNING REMAINS IN EFFECT UNTIL MIDNIGHT PDT TONIGHT...
...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 5 AM PDT
MONDAY...
...GALE WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH LATE
MONDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 5 AM PDT
MONDAY. 

* WIND AND WAVES...WEST WIND RISING TO 25 TO 35 KNOTS THIS
  EVENING...EASING TO 15 TO 25 KNOTS AFTER MIDNIGHT. WIND WAVES
  BUILDING TO 4 TO 6 FEET THIS EVENING...THEN SUBSIDING TO 2 TO 4
  FEET. WEST WIND 30 TO 40 KT POSSIBLE MONDAY NIGHT...WITH WIND
  WAVES 5 TO 7 FEET.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING
THEIR PLANS.

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE
AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT
MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE
ONSET OF GALE CONDITIONS.

&&

$$

PZZ170-173-176-031000-
/O.CON.KSEW.SC.Y.0164.000000T0000Z-150803T1000Z/
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO 60 NM-
840 PM PDT SUN AUG 2 2015

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT MONDAY...

* WIND AND WAVES...NORTHWEST WIND 15 TO 25 KNOTS. WIND WAVES 2 TO 5 
  FEET. NORTHWEST SWELL 6 FEET AT 6 SECONDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ153-156-031000-
/O.CON.KSEW.SC.Y.0166.000000T0000Z-150803T1000Z/
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM-
840 PM PDT SUN AUG 2 2015

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT MONDAY...

* WIND AND WAVES...NORTHWEST WIND 15 TO 25 KNOTS. WIND WAVES 2 TO 5 
  FEET. NORTHWEST SWELL 5 FEET AT 6 SECONDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Aug 2, 9:15 AM PDT, 5 hours 57 minutes earlier.

Area forecast discussion, Aug 2, 9:15 AM PDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
915 AM PDT SUN AUG 2 2015

.SYNOPSIS...A STRONG UPPER RIDGE WILL PERSIST TODAY...THEN WEAKEN
TONIGHT AND SHIFT EASTWARD ON MONDAY. ONSHORE FLOW WILL GRADUALLY
RETURN MONDAY AND TUESDAY WITH MODERATING TEMPERATURES THROUGH MID
WEEK. WEAK UPPER TROUGHS WILL BRING A CHANCE OF SHOWERS TO THE
MOUNTAINS WEDNESDAY AND ALSO TOWARD NEXT WEEKEND.

&&

.SHORT TERM...MID AND HIGH CLOUDS FROM CONVECTION OFF THE OREGON
COAST OVERNIGHT COVER MUCH OF SOUTHERN WASHINGTON. THESE CLOUDS WILL
DRIFT NORTHEAST TODAY AND BY AFTERNOON SUNNY SKIES WILL RETURN OVER
MOST OF THE AREA. HAVE ALREADY UPDATED THE GRIDS AND FORECASTS FOR
MORE CLOUD COVER THIS MORNING. LOWERED THE HIGH TEMPERATURES A BIT
IN DEFERENCE TO THE CLOUD COVER. STILL LOOKING FOR 80S AND LOW 90S
OVER THE INTERIOR TODAY.

REST OF FORECAST REMAINS UNCHANGED. EXPECTING SOME INTRUSION OF
MARINE STRATUS MONDAY MORNING BUT THIS WILL RAPIDLY RETREAT TO THE
COAST. THE UPPER LEVEL TROUGH IN BRITISH COLUMBIA WILL BE AFFECTING
THE AREA WITH CONSIDERABLY LOWER HEIGHTS SO HIGH TEMPERATURES MONDAY
WILL BE IN THE 80S INLAND AND NEAR 70 ON THE COAST UNDER MORE
PERSISTENT STRATUS. THERE IS A CHANCE OF HIGH BASED THUNDERSTORMS IN
THE CASCADES ON MONDAY.

A STRONGER MARINE PUSH MONDAY NIGHT APPEARS TO BE IN THE CARDS. THIS
WILL BRING CLOUDS INTO PUGET SOUND TUESDAY MORNING. THOUGH THEY WILL
PROBABLY EVAPORATE BACK TO THE COAST IN THE AFTERNOON...HIGHS ON
TUESDAY WILL BE LOWER THAN THEY HAVE BEEN FOR A WEEK...IN THE 70S
AND LOW 80S. BURKE

.LONG TERM...PREVIOUS DISCUSSION...UPPER LEVEL LOW PRESSURE OVER THE
PAC NW WILL BEGIN TO SHIFT EWD TUESDAY NIGHT AND WEDNESDAY. MODELS
HAVE TRENDED TOWARD MUCH LESS MOISTURE SO THERE IS LITTLE THREAT OF
PRECIPITATION OVER THE AREA. LEFT THE SHOWERS IN OVER THE MOUNTAINS
BUT IF ANY RAIN DOES FALL IT WILL BE QUITE LIGHT. HIGHS WILL AGAIN
TOP OUT MOSTLY IN THE 70S.

MODEL SOLUTIONS BEGIN TO VARY MORE STARTING THURSDAY...ALTHOUGH THE
TREND IS TOWARD WEAK RIDGING. THIS MAY BE TRANSITORY BUT THE RISING
HEIGHTS AND WEAKER ONSHORE FLOW SHOULD ALLOW HIGHS TO REACH BACK
INTO THE LOW TO MID 80S. THIS MAY CARRY OVER INTO FRIDAY BUT ANOTHER
TROUGH MAY APPROACH THE REGION AND THE AFFECTS COULD BEGIN TO BE
FELT FRIDAY OR OVER THE WEEKEND. GIVEN THE UNCERTAINTY OF THE TIMING
AND STRENGTH OF THE TROUGH...SHOWERS WILL REMAIN IN THE FORECAST FOR
THE MOUNTAINS. HIGHS WILL PROBABLY START TO MODERATE BY SATURDAY...
FALLING BACK TO THE 70S OR LOW 80S...WHICH IS NEAR OR SLIGHTLY ABOVE
AVERAGE. HOWEVER...CONFIDENCE IN THE FORECAST THIS NEXT WEEKEND IS
LOW.  MERCER

&&

.AVIATION...A BROAD UPPER RIDGE WILL REMAIN OVER THE REGION THROUGH
TONIGHT WITH LIGHT WESTERLY FLOW ALOFT. THE AIR MASS WILL BE STABLE
AND DRY...EXCEPT FOR SHALLOW MARINE MOISTURE MAINLY ALONG THE COAST.

THERE IS PATCHY FOG THIS MORNING ALONG THE COAST AND IN THE LOWER
CHEHALIS VALLEY AND SOUTH INTERIOR OF WESTERN WASHINGTON. IT SHOULD
BURN OFF THIS MORNING...AND STRATUS AND FOG COULD RETURN TO THOSE
AREAS AGAIN TONIGHT. OTHERWISE THERE WILL BE NO SIGNIFICANT CLOUDS
BELOW 12000 FT.

KSEA...NORTH WIND 4-10 KT BECOMING NORTHWEST THIS AFTERNOON...THEN
BECOMING VARIABLE 6 KT OR LESS TONIGHT.   MCDONNAL

&&

.MARINE...HIGH PRESSURE OFFSHORE AND LOW PRESSURE EAST OF THE
CASCADES WILL RESULT IN INCREASING ONSHORE FLOW THROUGH EARLY
NEXT WEEK. SMALL CRAFT ADVISORY NORTHWEST WINDS WILL CONTINUE
OVER MOST OF THE COASTAL WATERS ZONES THROUGH TONIGHT...AND THEN
AGAIN AT TIMES EARLY NEXT WEEK. BRIEF WESTERLY GALES OCCURRED IN THE
CENTRAL STRAIT OF JUAN DE FUCA AND EAST ENTRANCE STRAIT SATURDAY
EVENING...AND CONDITIONS LOOK SIMILAR AGAIN THIS EVENING. FOR NOW I
WILL STAY WITH OUR FORECAST OF HIGH END SMALL CRAFT ADVISORY WINDS
OF 20 TO 30 KT THERE TONIGHT...BUT I MAY DECIDE TO UPGRADE THAT TO A
GALE WARNING THIS AFTERNOON. GALE FORCE WESTERLIES ARE A GOOD BET
THERE MONDAY NIGHT...AND POSSIBLY TUESDAY NIGHT AND WEDNESDAY NIGHT
AS WELL.   MCDONNAL

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...HEAT ADVISORY REMAINS IN EFFECT TIL 8 PM THIS EVENING FOR PARTS
     OF THE PUGET SOUND REGION AND SOUTHWEST INTERIOR.

PZ...SMALL CRAFT ADVISORY COASTAL WATERS EXCEPT ZONE 150...CENTRAL
STRAIT      OF JUAN DE FUCA...EAST ENTRANCE STRAIT.      GALE WATCH
CENTRAL STRAIT OF JUAN DE FUCA...EAST ENTRANCE STRAIT FOR
MONDAY NIGHT.

&&

AN ILLUSTRATED VERSION OF THIS FORECAST DISCUSSION CAN BE SEEN AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 2:50 AM PDTSmall Craft AdvisorySEW24 hr
Aug 2, 9:18 AM PDTGale WatchSEW16 hr

Nearby

Gale Warnings in Washington, 2015Every gale warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.